Carbonic anhydrase inhibitors (CAIs) are an important line of therapy in the treatment of glaucoma. Inhibition of the type II isoenzyme of carbonic anhydrase in the ciliary process results in decreased bicarbonate production with a concurrent decrease in sodium and fluid transport. The net effect is substantially decreased aqueous humor production. The limiting factor in the use of oral CAIs has been the numerous systemic adverse effects including paresthesia, a metallic taste, a malaise complex, gastrointestinal tract dysfunction, metabolic acidosis, hypokalemia, dermatitis, blood dyscrasias, and renal calculi.1 For this reason, topical CAIs, which theoretically carry minimal risk for systemic complications, represent a significant medical advancement.2 However, there is little information regarding the possible long-term sequelae of these medications and their potential for producing similar systemic adverse effects as their oral counterparts. We describe 3 patients in whom renal stones occurred following the use of dorzolamide. Cessation of the topical CAI resulted in clinical improvement, and there has been no reoccurrence of renal stones since treatment with this medication was terminated.
A 17-year-old male adolescent with retinitis pigmentosa and a 3-year history of perifoveal edema developed a renal stone while using acetazolamide. After terminating the use of oral acetazolamide, there were no signs or symptoms of nephrolithiasis until the addition of dorzolamide 2 years later. The patient was not using any other medications and there is no family history of nephrolithiasis. Twenty-one days after beginning treatment with dorzolamide, the patient noted the onset of a sharp, stabbing pain in the hypogastrium, which radiated into the perineum. He was treated at a local emergency department, where a tentative diagnosis of nephrolithiasis was made based on history and physical examination. Urinalysis showed no abnormalities at this time. He was treated with oral pain medications and fluids. His complaints resolved the following day after passing a small stone. No laboratory analysis was performed on the stone. He has been asymptomatic since terminating the use of dorzolamide 18 months ago.
A 25-year-old woman with congenital glaucoma had used multiple medications to control her intraocular pressure. She tolerated oral methazolamide without notable adverse effects from age 18 to 21 years. No CAIs were used during the 4 years prior to treatment with dorzolamide. After 8 months of treatment with dorzolamide, she noted polyuria and right flank pain, which prompted her to seek evaluation by a local physician. Although urinalysis showed no abnormalities, she was prescribed trimethoprim-sulfamethoxazole for treatment of symptoms; however, her symptoms progressed until she developed severe right flank pain, polyuria, and dysuria and was seen by a urologist. An intravenous pyelonephrogram revealed the presence of a 3 × 5-mm stone in her right distal ureter, which ultimately required surgical removal. The stone was composed of calcium oxalate. Renal stones have not reoccurred in the past 2.5 years since terminating the use of dorzolamide. This patient had no prior history of nephrolithiasis, and her family history is noncontributory.
A 71-year-old woman with low-tension glaucoma had a trabeculectomy with mitomycin. Ten months postoperatively she developed endophthalmitis, which necessitated vitrectomy with injection of intravitreal antibiotics. Intraocular pressure was problematic postoperatively, and dorzolamide was added to her medication regimen; no oral CAIs had been used. Four months after the addition of dorzolamide, she noted the onset of severe, progressive flank pain. An abdominal x-ray film was obtained at a local emergency department, which revealed the presence of renal stones. She was treated with oral pain medication and fluid until she passed a small, sand-colored stone. No laboratory analysis was performed on the stone. Following this episode, the use of dorzolamide was terminated. Renal stones have not reoccurred in the past 28 months since terminating the use of dorzolamide. She had no prior history of nephrolithiasis, and her family history was noncontributory.
The CAIs potentiate renal stone formation by producing an alkaline urine that is low in citrate and magnesium. This environment favors calcium oxalate and calcium phosphate stone formation.1 In 2 of the aforementioned cases the patients had been receiving oral CAIs prior to treatment with dorzolamide; however, each had stopped taking CAIs and had been symptom-free for significant periods prior to the addition of dorzolamide. In case 2, symptoms of nephrolithiasis were present prior to treatment with trimethoprim-sulfamethoxazole. Furthermore, nephrolithiasis is not a commonly reported complication of treatment with this antibiotic, and the composition of the recovered stone is most consistent with a CAI complication. The exclusion of patients with a history of renal impairment from the phase 3 clinical trial of dorzolamide may explain the lack of a significant difference in the rate of nephrolithiasis between patients receiving dorzolamide (approximately 0.14%) and the general population (0.1%-0.2%).3,4 The cases in this report suggest that there may be an increased risk of nephrolithiasis in patients receiving topical dorzolamide. Perhaps alternative topical glaucoma medications should be considered in patients with a history of renal calculi.
This work was supported in part by a grant from Research to Prevent Blindness Inc, New York, NY.
Corresponding author: Jane Durcan, MD, Department of Ophthalmology, John A. Moran Eye Center, 50 N Medical Dr, Salt Lake City, UT 84132.
Carlsen J, Durcan J, Zabriskie N, Swartz M, Crandall A. Nephrolithiasis With Dorzolamide. Arch Ophthalmol. 1999;117(8):1087-1088. doi: